Cover image of the article: Halothane Induced Hepatitis (CME).

Image Credit:Shiraz E-Med J

Halothane Induced Hepatitis (CME).

Authors

F Fallahian1,*
1Gastroenterintestinal and Liver Disease Research Center, Iran University of Medical Sciences, Firuzgar Hospital, Tehran, Iran.
*Corresponding Author: Gastroenterintestinal and Liver Disease Research Center, Firuzgar Hospital, Vali asr Square, Aban St. Tehran, Iran. Telephone: +98(21) 8800-3264 Fax: +98(21) 8894- 5188, falahianfff@yahoo.com. Email: falahianfff@yahoo.com

Shiraz E-Medical Journal:Vol. 10, issue 4; 209-20
Published online:Oct 01, 2009
Article type:Research Article
Received:Mar 18, 2009
Accepted:May 07, 2009
How to Cite:Fallahian F. Halothane Induced Hepatitis (CME).. Shiraz E-Med J. 2009;10(4):. doi:

Abstract

Abstract:

Halothane is a halogenated inhalation anesthetic. Its three trace elements are fluoride, chloride and bromide. Fluoride is well known by biochemists to be an inhibitor of enzymes. Fluoride forms a strong hydrogen bond with the amide group, and thus has the potential to interfere with fundamental life-processes involving the shape and function of both proteins and nucleic acids. Patients with halothane hepatitis or severe hepatic damage due to other halogenated anesthetics produce antibodies against several liver trifluoroacetylated microsomal proteins. Other studies suggest that molecular mimicry of N6-trifluoroacetyl-L-lysin by lipoic acid, or the impairment thereof, might play a role in the susceptibility of individuals for the development of halothane hepatitis. The spectrum of disease differs from aminotransferase elevation either without symptoms or with mild, self-limited symptoms to severe hepatitis or acute liver failure. More investigation is needed to understand the mechanisms of halothane hepatotoxicity. The aim of our report is to prevent, recognize and manage the complications of hepatitis associated with halothane administration.

Highlights

Full Text

Full text is available in PDF

Copyright

© 2009, Author(s). This open-access article is available under the Creative Commons Attribution 4.0 (CC BY 4.0) International License (https://creativecommons.org/licenses/by/4.0/), which allows for unrestricted use, distribution, and reproduction in any medium, provided that the original work is properly cited.

Similar Articles

7
Jan
2015
The Role of Inhalational Anesthetic Drugs in Patients With Hepatic Dysfunction: A Review Article

The Role of Inhalational Anesthetic Drugs in Patients With Hepatic Dysfunction: A Review Article

Hassan Soleimanpour,
Saeid Safari,
Farzad Rahmani,
Hoorolnesa Ameli,
Seyed Moayed Alavian

Soleimanpour H, Safari S, Rahmani F, Ameli H, Alavian SM. The Role of Inhalational Anesthetic Drugs in Patients With Hepatic Dysfunction: A Review Article. Anesth Pain Med. 2015;5(1):e23409. doi: https://doi.org/10.5812/aapm.23409

31
Jan
2007
Liver Cholestasis in Thyrotoxicosis: a Case Report

Liver Cholestasis in Thyrotoxicosis: a Case Report

GK Sjberg,
P Katzman,
B Hallengren

Sjberg G, Katzman P, Hallengren B. Liver Cholestasis in Thyrotoxicosis: a Case Report. Int J Endocrinol Metab. 2007;5(1):. doi:

30
May
2015
Dichlorvos Induced Autoimmune Hepatitis: A Case Report and Review of Literature

Dichlorvos Induced Autoimmune Hepatitis: A Case Report and Review of Literature

Su Xian Zhao,
Qing Shan Zhang,
Li Kong,
Yu Guo Zhang,
Rong Qi Wang,
Yue Min Nan
,et al.

Zhao SX, Zhang QS, Kong L, Zhang YG, Wang RQ, et al. Dichlorvos Induced Autoimmune Hepatitis: A Case Report and Review of Literature. Hepat Mon. 2015;15(4):e25469. doi: https://doi.org/10.5812/hepatmon.25469

30
Jun
2010
Interferon-Alpha Induced and Ribavirin Induced Thyroid Dysfunction in Patients with Chronic Hepatitis C

Interferon-Alpha Induced and Ribavirin Induced Thyroid Dysfunction in Patients with Chronic Hepatitis C

Amina Nadeem,
Muhammad Mazhar Hussain,
Muhammad Aslam,
Tassawar Hussain

Nadeem A, Hussain M, Aslam M, Hussain T. Interferon-Alpha Induced and Ribavirin Induced Thyroid Dysfunction in Patients with Chronic Hepatitis C. Hepat Mon. 2010;10(2):. doi:

3
Oct
2015
Cardiac Disorder in an Iranian Child With Hepatitis A Virus

Cardiac Disorder in an Iranian Child With Hepatitis A Virus

Gholamreza Soleimani,
Elham Shafighi-Shahri

Soleimani G, Shafighi-Shahri E. Cardiac Disorder in an Iranian Child With Hepatitis A Virus. Int J Infect. 2015;2(4):e28215. doi: https://doi.org/10.17795/iji-28215

More by these authors

F FallahianPubMedScholar
Share
Cited by
Metrics